Texas, 2021Heavy Snow in Texas, February 16, 2021
February 16, 2021 · NWS OUN · 5 events in 5 counties and zones
The record cold airmass remained entrenched over the area as yet another trough approached from the west. Snowfall covered most of Oklahoma but the heaviest snow fell across southern OK and western north Texas where 6 to as much as 8 inches were reported.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The record cold airmass remained entrenched over the area as yet another trough approached from the west. Snowfall covered most of Oklahoma but the heaviest snow fell across southern OK and western north Texas where 6 to as much as 8 inches were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 16, 11:46 AM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Feb 16, 11:46 AM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1146 AM CST Tue Feb 16 2021
...New AVIATION...
.SHORT TERM...
(Today through Wednesday night)
Issued at 407 AM CST Tue Feb 16 2021
The historically cold air mass remains deeply entrenched this
morning. Temperatures are extremely cold for our part of the world
with air temperatures of -5 to -18 deg F. Given the cold air mass
in place with a snowpack, opted to go colder than NBM for
temperatures today.
Another winter storm will affect the area this afternoon into
early Wednesday. A low amplitude trough, currently near the Four
Corners, will amplify and dig as it approaches the Southern
Plains. Isentropic ascent/warm advection ahead of the
aforementioned wave will result in widespread snowfall with
continued snowfall as the shortwave moves through.
Snow will begin in the Texas panhandle this morning and move
eastward toward western Oklahoma and adjacent parts of north Texas
this afternoon. Snowfall will approach central Oklahoma by late
afternoon and should persist through the evening/overnight hours
as 500 mb trough/vort max moves through. Given the track of the
500 mb trough, western north Texas and far southwest Oklahoma may
become dry slotted with the areas farther to the north (perhaps
near I-40) remaining in the comma head. At least light snow may
persist through Wednesday until the mid-level trough axis exits
the area.
Amounts will generally be ~3 to 7" with the potential for locally
higher amounts. The higher amounts appear most likely across
east-central to southeast Oklahoma with lower amounts far
northwest and far southwest. As noted yesterday, don't focus too
much on specific amounts. Rather, the snowfall forecast should be
interpreted as slightly broader ranges for a more realistic
representation of potential outcomes (e.g., 4-6" as 3-6" and 6-8"
as 4-8"). Surface winds will be lighter than the previous system,
so drifting/blowing snow is not expected to be an issue. Wind
chills will still be quite cold this afternoon through Wednesday
(-10 to near 0 deg F), so please be take precaution if outdoors.
Mahale
&&
.LONG TERM...
(Thursday through Monday)
Issued at 407 AM CST Tue Feb 16 2021
Temperatures over the weekend are expected to be cooler than
model guidance owing to additional snowfall accumulation across
the area and remnants of the continental polar airmass. Above
freezing temperatures are likely later in the weekend as low-level
southerly flow brings in warmer temperatures. On Sunday evening
into Monday morning, an upper-level trough and attendant weak
surface cold front will move through the area. The aforementioned
front could bring in precipitation, but confidence right now is
low. Towards the end of the period, temperatures should return to
normal.
Bunker
&&
.AVIATION...
(18Z TAFS)
Issued at 1142 AM CST Tue Feb 16 2021
Snow will spread quickly east/northeast across Oklahoma and north
Texas this afternoon. Periods of heavy snow are likely across
most of the region, especially one to three hours after onset, and
lasting four to six hours. After that, light to moderate snow is
expected until early Wednesday morning, as the snow slowly tapers
off. Intermittent light snow will occur for a few hours at the
end of the snow event. Winds will be rather variable, starting out
mainly from the southeast, then turning northeast by 15Z
tomorrow, with some variability in directions in-between.
CmS
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 11 10 16 10 / 90 100 30 10
Hobart OK 11 9 17 7 / 90 90 20 0
Wichita Falls TX 15 12 19 10 / 90 90 30 0
Gage OK 11 1 15 2 / 70 80 10 0
Ponca City OK 8 8 20 7 / 30 90 20 10
Durant OK 17 13 20 17 / 50 100 60 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Winter Storm Warning until 6 PM CST Wednesday for OKZ005>048-
050>052.
Winter Weather Advisory until 6 PM CST Wednesday for OKZ004.
TX...Winter Storm Warning until 6 PM CST Wednesday for TXZ083-085-086-
089-090.
Winter Weather Advisory until 6 PM CST Wednesday for TXZ084-087-
088.
&&
SHORT TERM...10
LONG TERM....13
AVIATION...23Hazardous weather outlook, Feb 16, 4:53 AM CST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
453 AM CST Tue Feb 16 2021
OKZ004>048-050>052-TXZ083>090-171100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
453 AM CST Tue Feb 16 2021
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Today and Tonight...
.Wind Chills...
Dangerous wind chills of 10 to 25 degrees below zero are ongoing
this morning with record cold temperatures. Wind chills will
improve this afternoon and tonight, but will still be around 10
degrees below zero to near zero degrees.
.Snow...
A winter storm will bring significant snowfall late this
afternoon through tonight. Snow move into western Oklahoma and
adjacent parts of north Texas this afternoon. Snow will approach
central Oklahoma by late afternoon and should persist through the
evening and overnight hours. Snowfall totals of 3 to 8 inches are
expected with locally higher amounts. The highest snowfall totals
are currently expected from east central into southeast Oklahoma
with lesser amounts across far northwest Oklahoma and parts of
western north Texas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
.Snow...
Lingering snow will continue across the area through Wednesday
afternoon with the potential for some accumulations.
.Wind Chills...
Wind chills of 5 to 10 degrees below zero are expected Wednesday
morning, especially across western and northern Oklahoma.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
Mahale
Heavy Snow, Archer
- When
- February 16, 2:00 PM CST to 11:59 PM CST
- Where
- Archer forecast zone
- Reported by
- Public
- Coordinates
- 33.615, -98.688 (the zone’s center; the record gives no point)
Reports from across the county generally ranged from 4 to about 5 inches, with a maximum of 5 inches reported in Scotland.
Heavy Snow, Foard
- When
- February 16, 2:00 PM CST to 11:59 PM CST
- Where
- Foard forecast zone
- Reported by
- Public
- Coordinates
- 33.975, -99.778 (the zone’s center; the record gives no point)
Reports from across the county generally ranged from 5 to about 7 inches, with a maximum of 7 inches reported in Crowell.
Heavy Snow, Hardeman
- When
- February 16, 2:00 PM CST to 11:59 PM CST
- Where
- Hardeman forecast zone
- Reported by
- Public
- Coordinates
- 34.290, -99.746 (the zone’s center; the record gives no point)
Reports from across the county generally ranged from 4 to about 6 inches, with a maximum of 5.5 inches reported in Quanah.
Heavy Snow, Wichita
- When
- February 16, 2:00 PM CST to 11:59 PM CST
- Where
- Wichita forecast zone
- Reported by
- Public
- Coordinates
- 33.988, -98.704 (the zone’s center; the record gives no point)
Reports from across the county generally ranged from 5 to about 7 inches, with a maximum of 6.8 inches reported in 1 north of Sheppard Air Force Base.
Heavy Snow, Wilbarger
- When
- February 16, 2:00 PM CST to 11:59 PM CST
- Where
- Wilbarger forecast zone
- Reported by
- Public
- Coordinates
- 34.081, -99.241 (the zone’s center; the record gives no point)
Reports from across the county generally ranged from 4 to about 8 inches, with a maximum of 7.5 inches reported in 1 west of Vernon.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Texas, February 16 to 18, 20211 death · $17 million · 14 events
- Ice Storm in Texas, February 16 to 17, 20211 death · 17 events
- Avalanche in Colorado, February 16, 20211 death · 1 event
- Winter Storm in Texas, February 16 to 17, 2021$7.6 million · 7 events
- Winter Storm in Arkansas, February 16 to 18, 2021$694,000 · 6 events
- Winter Storm in Arkansas, February 16 to 17, 2021$157,000 · 3 events
- Winter Weather in Missouri, February 16 to 17, 202134 events
- Heavy Snow in Oklahoma, February 16 to 17, 202130 events
- Winter Storm in Texas, February 16 to 18, 202120 events
- Cold in Illinois, February 16, 202119 events
- Winter Storm in Oklahoma, February 16 to 17, 202117 events
- Winter Storm in Louisiana, February 16 to 18, 202117 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945643, 945656, 945657, 945659, 945660.